Illinois, 2008

Heat in Illinois, July 21, 2008

July 21, 2008 · NWS PAH · 2 events in 2 counties and zones

Hot and humid conditions prevailed as a large upper-level ridge of high pressure covered the south central United States. The heat index peaked between 105 and 109 degrees for a few hours at Mount Vernon and Carmi.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Hot and humid conditions prevailed as a large upper-level ridge of high pressure covered the south central United States. The heat index peaked between 105 and 109 degrees for a few hours at Mount Vernon and Carmi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 1:21 AM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 1:21 AM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
221 AM CDT MON JUL 21 2008

.DISCUSSION...
WILL MAINTAIN HEAT ADVISORY THIS AFTERNOON. FORECAST GRID VALUES FALL
A LITTLE SHORT ESPECIALLY ACROSS THE EVV TRI-STATE. BUT SINCE IT WAS
ALREADY PUT INTO EFFECT AND VALUES WILL BE CLOSE...WILL LET IT RIDE.
THE CHANCE OF CONVECTION WILL GRADUALLY INCREASE FROM NORTH TO SOUTH
OVER THE NEXT 24 HOURS AS A FRONTAL BOUNDARY SAGS SOUTH INTO THE
AREA. THE FRONT SHOULD BE INTO THE AREA TONIGHT...THEN STALL TUESDAY
BEFORE PUSHING SOUTH AGAIN TUESDAY NIGHT INTO WEDNESDAY. THE FRONT
SHOULD NOT GO TOO FAR TO OUR SOUTH. HARD TO RULE OUT POPS REALLY
ANYTIME FOR THE REMAINDER OF THE WEEK. DEPENDS ON WHICH MODEL YOU
BELIEVE.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL PREVAIL TODAY...WITH SOME POSSIBLE MVFR
FOG EARLY THIS MORNING. AFTER THE FOG BURNS OFF...SHOULD SEE SOME SCT
CUMULUS BASED AROUND 5000 FT AND POSSIBLY A MID DECK DEVELOPING.
LARGE MCS TO THE NORTHWEST WILL LIKELY BRING SOME HIGH CLOUDS AS
WELL. ANY REMNANT OUTFLOW BOUNDARIES ASSOCIATED WITH THE MCS THAT
TRAVEL SOUTHEAST TOWARD OUR AREA...COULD SPARK ADDITIONAL CONVECTION
LATE THIS AFTERNOON AND INTO THE EVENING HOURS...HENCE A PROB30 HAS
BEEN ADDED TO THE KEVV AND KOWB TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY THIS AFTERNOON.
MO...HEAT ADVISORY THIS AFTERNOON.
IL...HEAT ADVISORY THIS AFTERNOON.
IN...HEAT ADVISORY THIS AFTERNOON.

&&
Hazardous weather outlook, Jul 21, 2:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT MON JUL 21 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS MAINLY
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY...NORTH
AND EAST OF A LINE FROM PINCKNEYVILLE ILLINOIS TO GREENVILLE
KENTUCKY. THE CHANCE OF THUNDERSTORMS WILL EXPAND SOUTHWARD
TONIGHT ACROSS THE REMAINDER OF THE FOUR STATE AREA. ISOLATED
STRONG TO SEVERE STORMS CAPABLE OF HIGH WINDS AND HAIL WILL BE
POSSIBLE.

HEAT INDEX VALUES WILL APPROACH 105 DEGREES IN SOME AREAS THIS
AFTERNOON AS HIGH TEMPERATURES REACH THE MID AND UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY. A FEW OF THE
STORMS COULD BECOME SEVERE AND PRODUCE HIGH WIND OR HAIL. A
LINGERING CHANCE OF SHOWERS AND STORMS WILL CONTINUE OFF AND ON
FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVER THE NEXT COUPLE OF
DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Jefferson

When
July 21, 12:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, White

When
July 21, 12:00 PM CST to 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116069, 116070.